The FDA has required the drug labels and medication guides for all fluoroquinolone antibacterial drugs be updated to better describe the side effect of peripheral neuropathy. This nerve damage — potentially caused by fluoroquinolones — may occur soon after these drugs are taken and may be permanent.
The risk of peripheral neuropathy occurs only with fluoroquinolones that are taken by mouth or by injection. Approved fluoroquinolone drugs include levofloxacin (Levaquin), ciprofloxacin (Cipro), moxifloxacin (Avelox), norfloxacin (Noroxin), ofloxacin (Floxin), and gemifloxacin (Factive). The topical formulations of fluoroquinolones are not known to be associated with this risk.
Health care professionals should:
- Make sure your patients contact you if they develop symptoms of peripheral neuropathy.
- If a patient develops symptoms of peripheral neuropathy, the fluoroquinolone should be stopped. The patient should be switched to a non-fluoroquinolone antibacterial drug, unless the benefit of continued treatment with a fluoroquinolone outweighs the risk.
Health care professionals are encouraged to report adverse events or side effects related to the use of these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.
August 15, 2013 — FDA safety alert